MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X360MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X360MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1360S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The surgeon has informed the sales rep by phone about a broken gamma nail.Additionally reported: the gamma nail broke at the through-hole for the femoral neck screw.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.In this breakage remarkable to note was the two modes of fracture.The fracture pattern on the anterior web resembles a fatigue fracture (evident by appearance of lines of rest/ waves).Starting from that region with an incipient crack due to material erosion at the lateral edge, the breakage progressed through the cross section.This just weakened the nail.But with the fracture pattern in the posterior web, it suggests that after a while the breakage was abrupt and instantaneous with material chip off from the side.Severe drill marks were found at the lateral entrance of the proximal through hole at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.Based on the provided medical records, the medical opinion was sought from an experienced independent medical expert which revealed the following; ¿the use of a long nail in this complex more subtrochanteric multi-fragment fracture with a long medial split fragment is highly likely to end up in a non-union.Yes, it is clear that the breakage of the nail can only occur with a delayed or non-union.Otherwise the load would have been overtaken by the bone and the nail would have become more or less inactive.Non-union due to insufficient bone healing.It could have been supported by additional measurements.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.In medial neck fractures, the usage of long nail is a contradiction as also stated by the optech.It is also supported by the medical expert¿s opinion ¿the use of a long nail in this complex more subtrochanteric multi-fragment fracture with a long medial split fragment is highly likely to end up in a non-union.¿ he also said ¿it is clear that the breakage of the nail can only occur with a delayed or non-union.Otherwise the load would have been overtaken by the bone and the nail would have become more or less inactive.¿ apart from this, even signs of mis-drilling and fatigue fracture were observed on the anterior web and the breakage pattern on the posterior web suggests an abrupt breakage due to a high instantaneous load.The breakage of nail was assisted by the mis-drilling.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X360MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10176436
Report Number0009610622-2020-00296
Device Sequence Number19489316
Product Code HSB
UDI-Device Identifier07613252274285
UDI-Public07613252274285
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2024
Device Model Number3525-1360S
Device Catalogue Number35251360S
Device Lot NumberK08B1C4
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 05/25/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;